Alert archive / Illinois / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 37, NWS Quad Cities, IA

May 18, 1997Henderson County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at May 18, 1997, 8:03 PM CDT for Henderson County, Illinois. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 18, 1997, 8:03 PM CDT (01:03 UTC)
Expired
May 18, 1997, 8:55 PM CDT
In force
52 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Henderson County, IL

The radar

The Quad Cities radar (KDVN), 93 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 2:30 PM CDTTornado WatchSPC7 hr
May 18, 5:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.1 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1997-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2339 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1997-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2339 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1544 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
1.0
Supercell composite
9.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

237 
WUUS1 KMLI 190107 RRA
SVRMLI
ILC071-190155-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
803 PM CDT SUN MAY 18 1997

* SEVERE THUNDERSTORM WARNING FOR
  HENDERSON COUNTY - IN WEST CENTRAL ILLINOIS

* UNTIL 855 PM CDT
 
* THIS STORM WILL REACH NEAR
  MEDIA                              AROUND 805 PM CDT
  REEDS                              AROUND 805 PM CDT

* AT 803 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY QUAD
  CITIES IA DOPPLER RADAR 10 MILES NORTHEAST OF BURLINGTON OR 6
  MILES SOUTHWEST OF REEDS MOVING EAST AT 35 MPH.
 
IF YOU ARE OUTSIDE...SEEK SHELTER FROM THE STORM IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND
DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.
REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE
OR NO ADVANCE WARNING.

HENDRICKS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 1:43 PM CDT, 6 hours 20 minutes earlier.

Area forecast discussion, May 18, 1:43 PM CDT, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
145 PM CDT SUN MAY 18 1997

THE SPECIAL 18Z KDVN SOUNDING TELLS THE STORY SO FAR...THERE IS ABOUT
A 4.6C CAP. HOWEVER...THANX TO HELP FROM DMX THE MODIFIED SOUNDING
WITH 86/MID-UPPER60S AND SOME COOLING AROUND 800MB...THAT EQUALS A
0.6C CAP AND 3700J/KG. THE SURFACE BOUNDARY EXTENDED FROM NORTH
CENTRAL IA TO SOUTHWEST KS. LI/S NOW DOWN TO -8 WITH MOISTURE FLUX
CONVERGENCE INCREASING AHEAD OF BOUNDARY. THE INGREDIENTS ARE IN PLACE
FOR RAPID SEVERE THUNDERSTORM DEVELOPMENT WHEN THE CAP BREAKS THIS
AFTERNOON.

THE 12Z ETA/NGM INITIALIZED ALRIGHT AND AT 18Z WERE DOING A DECENT
JOB. OVERNIGHT...THE BOUNDARY WILL PLOW THROUGH THE AREA WITH THE COLD
AIR LAGGING BEHIND ABOUT 6 HOURS. EXPECT A LINE OF TSRA TO DEVELOP
LATER THIS AFTERNOON WITH BRIEF CLEARING BEHIND IT AND THEN COLD AIR
ADVECTION STRATOCU LATER TONIGHT. A COMBINATION OF FWC/FAN GUIDANCE IS
ACCEPTED.

CID 53/++  IOW 54/++  DBQ 50/++  MLI 57/++  BRL 56/++

HELGESON

In the hours before

Local storm report, May 18, 7:45 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
745 PM CDT SUN MAY 18 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0532       FARLEY                    IA   1.00 INCH HAIL
05/18/97   DUBUQUE

0635       OXFORD                    IA   1.75 INCH HAIL
05/18/97   JOHNSON                        GOLFBALL SIZE
                                          BROKE WINDSHIELD

0335 PM    VINTON                    IA   1.00 INCH HAIL
05/18/97   BENTON

0350 PM    VAN HORNE                 IA   1.75 INCH HAIL
05/18/97   BENTON

0350 PM    VAN HORNE                 IA   FUNNEL CLOUD
05/18/97   BENTON

0405 PM    SHELLSBURG                IA   1.75 INCH HAIL
05/18/97   BENTON                         GOLFBALL SIZE HAIL

0405 PM    3 S VINTON                IA   1.75 INCH HAIL
05/18/97   BENTON                         GOLFBALL SIZE HAIL

0405 PM    2 NORTH VINTON            IA   1.75 INCH HAIL
05/18/97   BENTON                         GOLF BALL SIZE

0415 PM    CEDAR RAPIDS              IA   1.00 INCH HAIL
05/18/97   LINN                           QUARTER SIZE HAIL

0435 PM    MOUNT VERNON              IA   3 FUNNEL CLOUDS
05/18/97   LINN

0440 PM    NEAR LISBON               IA   TORNADO
05/18/97   LINN

0441 PM    WEST OF MECHANICSVILLE    IA   TORNADO ON GROUND
05/18/97   CEDAR

0444 PM    COUNTY E45 & X45          IA   FUNNEL ALOFT
05/18/97   JONES

0450 PM    FARLEY                    IA   0.75 INCH HAIL
05/18/97   DUBUQUE

0450 PM    WORTHINGTON               IA   0.75 INCH HAIL
05/18/97   DUBUQUE

0500 PM    PEOSTA                    IA   1.OO INCH HAIL
05/18/97   DUBUQUE

0505 PM    3 N OXFORD JUNCTION       IA   1.75 INCH HAIL
05/18/97   JONES                          GOLF BALL

0510 PM    PEOSTA                    IA   1.00 INCH HAIL
05/18/97   DUBUQUE

0515 PM    DEWITT                    IA   0.75 INCH HAIL
05/18/97   CLINTON                        DIME SIZE

0520 PM    VAN HORNE                 IA   1.75 INCH HAIL
05/18/97   BENTON                         GOLFBALL SIZE HAIL

0530 PM    2 NW MAQUOKETA            IA   1.00 INCH HAIL
05/18/97   JACKSON

0532 PM    DYERSVILLE                IA   1.00 INCH HAIL
05/18/97   DUBUQUE

0543 PM    WEST AMANA                IA   1.00 INCH HAIL
05/18/97   IOWA

0555 PM    GRAF                      IA   0.75 INCH HAIL
05/18/97   DUBUQUE

0600 PM    DUBUQUE                   IA   0.75 INCH HAIL
05/18/97   DUBUQUE

0605 PM    HOPPINTON                 IA   4.50 INCH HAIL
05/18/97   DELEWARE                       SOFTBALL SIZE HAIL

0630 PM    PEOSTA                    IA   1.75 INCH HAIL
05/18/97   DUBUQUE                        GOLF BALL

0635 PM    OXFORD                    IA   1.75 INCH HAIL
05/18/97   JOHNSON                        GOLFBALL HAIL)

0642 PM    CORALVILLE                IA)  1.75 INCH HAIL
05/18/97   JOHNSON                        GOLFBALL SIZE

0642 PM    1 SW IOWA CITY            IA   FUNNEL CLOUD
05/18/97   JOHNSON

0645 PM    IOWA CITY                 IA   2.75 INCH HAIL
05/18/97   JOHNSON                        BASEBALL SIZE HAIL
                                          15 MINUTE IN DURATION

0645 PM    IOWA CITY                 IA   2.75 INCH HAIL
05/18/97   JOHNSON                        BASEBALL SIZE HAIL

0647 PM    IOWA CITY                 IA   2.50 INCH HAIL
05/18/97   JOHNSON                        TENNIS BALL SIZE
                                          BROKE FIBERGLASS AWNING

0650 PM    DUBUQUE                   IA   1.75 INCH HAIL
05/18/97   DUBUQUE                        GOLFBALL SIZE HAIL

0650 PM    EAST DUBUQUE              IL   1.75 INCH HAIL
05/18/97   JO DAVIESS                     GOLFBALL SIZE HAIL

0652 PM    SOLON                     IA   FUNNEL CLOUD
05/18/97   JOHNSON

0652 PM    SOLON                     IA   FUNNEL ALOFT
05/18/97   JOHNSON

0712 PM    4 S TIPTON                IA   FUNNEL CLOUD
05/18/97   CEDAR

0723 PM    1/2 S ROCHESTER           IA   1.00 INCH HAIL
05/18/97   CEDAR                          QUARTER SIZE HAIL

STIMACH
Local storm report, May 18, 7:48 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
745 PM CDT SUN MAY 18 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0532       FARLEY                    IA   1.00 INCH HAIL
05/18/97   DUBUQUE

0635       OXFORD                    IA   1.75 INCH HAIL
05/18/97   JOHNSON                        GOLFBALL SIZE
                                          BROKE WINDSHIELD

0335 PM    VINTON                    IA   1.00 INCH HAIL
05/18/97   BENTON

0350 PM    VAN HORNE                 IA   1.75 INCH HAIL
05/18/97   BENTON

0350 PM    VAN HORNE                 IA   FUNNEL CLOUD
05/18/97   BENTON

0405 PM    SHELLSBURG                IA   1.75 INCH HAIL
05/18/97   BENTON                         GOLFBALL SIZE HAIL

0405 PM    3 S VINTON                IA   1.75 INCH HAIL
05/18/97   BENTON                         GOLFBALL SIZE HAIL

0405 PM    2 NORTH VINTON            IA   1.75 INCH HAIL
05/18/97   BENTON                         GOLF BALL SIZE

0415 PM    CEDAR RAPIDS              IA   1.00 INCH HAIL
05/18/97   LINN                           QUARTER SIZE HAIL

0435 PM    MOUNT VERNON              IA   3 FUNNEL CLOUDS
05/18/97   LINN

0440 PM    NEAR LISBON               IA   TORNADO
05/18/97   LINN

0441 PM    WEST OF MECHANICSVILLE    IA   TORNADO ON GROUND
05/18/97   CEDAR

0444 PM    COUNTY E45 & X45          IA   FUNNEL ALOFT
05/18/97   JONES

0450 PM    FARLEY                    IA   0.75 INCH HAIL
05/18/97   DUBUQUE

0450 PM    WORTHINGTON               IA   0.75 INCH HAIL
05/18/97   DUBUQUE

0500 PM    PEOSTA                    IA   1.OO INCH HAIL
05/18/97   DUBUQUE

0505 PM    3 N OXFORD JUNCTION       IA   1.75 INCH HAIL
05/18/97   JONES                          GOLF BALL

0510 PM    PEOSTA                    IA   1.00 INCH HAIL
05/18/97   DUBUQUE

0515 PM    DEWITT                    IA   0.75 INCH HAIL
05/18/97   CLINTON                        DIME SIZE

0520 PM    VAN HORNE                 IA   1.75 INCH HAIL
05/18/97   BENTON                         GOLFBALL SIZE HAIL

0530 PM    2 NW MAQUOKETA            IA   1.00 INCH HAIL
05/18/97   JACKSON

0532 PM    DYERSVILLE                IA   1.00 INCH HAIL
05/18/97   DUBUQUE

0543 PM    WEST AMANA                IA   1.00 INCH HAIL
05/18/97   IOWA

0555 PM    GRAF                      IA   0.75 INCH HAIL
05/18/97   DUBUQUE

0600 PM    DUBUQUE                   IA   0.75 INCH HAIL
05/18/97   DUBUQUE

0605 PM    HOPPINTON                 IA   4.50 INCH HAIL
05/18/97   DELEWARE                       SOFTBALL SIZE HAIL

0630 PM    PEOSTA                    IA   1.75 INCH HAIL
05/18/97   DUBUQUE                        GOLF BALL

0635 PM    OXFORD                    IA   1.75 INCH HAIL
05/18/97   JOHNSON                        GOLFBALL HAIL________________)

0642 PM    CORALVILLE                IA)  1.75 INCH HAIL
05/18/97   JOHNSON                        GOLFBALL SIZE

0642 PM    1 SW IOWA CITY            IA   FUNNEL CLOUD
05/18/97   JOHNSON

0645 PM    IOWA CITY                 IA   2.75 INCH HAIL
05/18/97   JOHNSON                        BASEBALL SIZE HAIL
                                          15 MINUTE IN DURATION

0645 PM    IOWA CITY                 IA   2.75 INCH HAIL
05/18/97   JOHNSON                        BASEBALL SIZE HAIL

0647 PM    IOWA CITY                 IA   2.50 INCH HAIL
05/18/97   JOHNSON                        TENNIS BALL SIZE
                                          BROKE FIBERGLASS AWNING

0650 PM    DUBUQUE                   IA   1.75 INCH HAIL
05/18/97   DUBUQUE                        GOLFBALL SIZE HAIL

0650 PM    EAST DUBUQUE              IL   1.75 INCH HAIL
05/18/97   JO DAVIESS                     GOLFBALL SIZE HAIL

0652 PM    SOLON                     IA   FUNNEL CLOUD
05/18/97   JOHNSON

0652 PM    SOLON                     IA   FUNNEL ALOFT
05/18/97   JOHNSON

0712 PM    4 S TIPTON                IA   FUNNEL CLOUD
05/18/97   CEDAR

0723 PM    1/2 S ROCHESTER           IA   1.00 INCH HAIL
05/18/97   CEDAR                          QUARTER SIZE HAIL

STIMACH
Local storm report, May 18, 7:56 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
756 PM CDT SUN MAY 18 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0758       DAVENPORT                 IA   1.00 INCH HAIL
05/18/97   SCOTT

0758 PM    DAVENPORT                 IA   0.75 INCH HAIL
05/18/97   SCOTT                          7TH & WARREN

STIMACH
Local storm report, May 18, 7:57 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
757 PM CDT SUN MAY 18 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0800 PM    BETTENDORF                IA   TORNADO
05/18/97   SCOTT                          18TH & MIDDLE ROAD

STIMACH
Local storm report, May 18, 7:59 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
756 PM CDT SUN MAY 18 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0758       DAVENPORT                 IA   1.00 INCH HAIL
05/18/97   SCOTT

0758 PM    DAVENPORT                 IA   0.75 INCH HAIL
05/18/97   SCOTT                          7TH & WARREN

STIMACH
Local storm report, May 18, 8:00 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
757 PM CDT SUN MAY 18 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0800 PM    BETTENDORF                IA   TORNADO
05/18/97   SCOTT                          18TH & MIDDLE ROAD

STIMACH

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:10 PM CDTSevere Thunderstorm WarningDVNBureau50 min
May 18, 8:01 PM CDTTornado WarningDVNRock Island49 min
May 18, 8:13 PM CDTTornado WarningDVNHenry47 min
May 18, 8:26 PM CDTSevere Thunderstorm WarningDVNWarren49 min
May 18, 8:38 PM CDTSevere Thunderstorm WarningDVNBureau47 min
May 18, 8:46 PM CDTTornado WarningDVNBureau49 min
May 18, 8:50 PM CDTSevere Thunderstorm WarningDVNHenderson45 min
May 18, 8:59 PM CDTSevere Thunderstorm WarningDVNMercer36 min
May 18, 9:07 PM CDTTornado WarningDVNWarren48 min
May 18, 9:14 PM CDTTornado WarningDVNPutnam31 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.